Alert archive / Nevada / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Elko, NV

October 24, 2021Elko County, White Pine County, Nevada

NWS Elko, NV issued this flash flood watch at Oct 24, 2021, 3:55 AM PDT for Elko County, White Pine County, Nevada. It took effect at Oct 25, 2021, 5:00 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2021, 3:55 AM PDT (10:55 UTC)
In effect from
Oct 25, 2021, 5:00 AM PDT
Expired
Oct 25, 2021, 7:00 PM PDT
In force
14 hr
Issued by
NWS Elko, NV
Flood severity
None

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WGUS65 KLKN 241055
FFALKN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Elko NV
355 AM PDT Sun Oct 24 2021

.ROCK SLIDES AND DEBRIS FLOWS POSSIBLE IN LAMOILLE CANYON ON MONDAY.

NVZ034-251215-
/O.NEW.KLKN.FF.A.0005.211025T1200Z-211026T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ruby Mountains and East Humboldt Range-
355 AM PDT Sun Oct 24 2021

...FLASH FLOOD WATCH IN EFFECT EARLY MONDAY MORNING THROUGH MONDAY 
EVENING FOR LAMOILLE CANYON...

The National Weather Service in Elko has issued a

* Flash Flood Watch for a portion of northeast Nevada, including the 
  following area, Ruby Mountains and East Humboldt Range.

* From late tonight through Monday evening.

* Moderate to potentially heavy rainfall expected across the Ruby 
  Mountains, where one to two inches of rain could fall. Rainfall 
  rates could be high enough for rock slides and debris flows to 
  occur in Lamoille Canyon in areas that experienced slides and 
  flows in early August. The heaviest rainfall is expected to occur 
  from mid morning into early afternoon.

* If recreating or camping in the canyon, be prepared for potential 
  slides and flows over Lamoille Canyon Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

LKN
2 follow-up statements
739 
WGUS65 KLKN 250736
FFALKN

Flood Watch
National Weather Service Elko NV
1236 AM PDT Mon Oct 25 2021

.ROCK SLIDES AND DEBRIS FLOWS POSSIBLE IN LAMOILLE CANYON ON TODAY.

NVZ034-260300-
/O.CON.KLKN.FF.A.0005.211025T1200Z-211026T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ruby Mountains and East Humboldt Range-
1236 AM PDT Mon Oct 25 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM EARLY THIS MORNING 
THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of northeast Nevada, including the following area, Ruby 
  Mountains and East Humboldt Range.

* From 5 AM PDT early this morning through this evening.

* Moderate to potentially heavy rainfall expected across the Ruby 
  Mountains, where one to two inches of rain could fall. Rainfall 
  rates could be high enough for rock slides and debris flows to 
  occur in Lamoille Canyon in areas that experienced slides and 
  flows in early August. The heaviest rainfall is expected to occur 
  from mid morning into early afternoon.

* If recreating or camping in the canyon, be prepared for potential 
  slides and flows over Lamoille Canyon Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

LKN
656 
WGUS65 KLKN 260200
FFALKN

Flood Watch
National Weather Service Elko NV
700 PM PDT Mon Oct 25 2021



NVZ034-260300-
/O.CAN.KLKN.FF.A.0005.000000T0000Z-211026T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ruby Mountains and East Humboldt Range-
700 PM PDT Mon Oct 25 2021

...FLASH FLOOD WATCH IS EXPIRED...

The Flash Flood Watch for a portion of northeast Nevada, 
including the following area, Ruby Mountains and East Humboldt 
Range has been expired. This is due to the rain tapering downward
and will be soon ceasing. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood watch went out at Oct 24, 2:57 AM PDT, 58 minutes earlier.

Area forecast discussion, Oct 24, 2:57 AM PDT, 58 minutes before
Area Forecast Discussion
National Weather Service Elko NV
257 AM PDT Sun Oct 24 2021

.SYNOPSIS...A stronger atmospheric river events will bring rain,
high mountain snow, cooler temps and gusty winds through Monday.
Moderate to potentially heavy rain possible at times. Some strong
winds likely as well, especially over east-central Nevada. Lingering
showers and cool temps for Tuesday with drier and warming conditions
Wednesday onward.

&&

.SHORT TERM...Today through Tuesday...

Sunday into Monday, a stronger atmospheric river event will impact
all of the region and bring abundant precip and strong winds.
Overrunning showers will develop across northern Nevada starting
this morning as warm air advection spreads across the region as
stronger upper low begins to dip south along the coast. As the upper
trough and surface front approach the region tonight, showers will
begin to work south and east as stream of deep Pacific moisture
begins to move. Widespread rain for Monday, especially eastern NV as
the trough passes overhead. Moderate to potentially heavy rain
possible with this event. Diminishing showers through the night.
Snow levels will drop down to 5-6kft behind the front later Monday,
but the bulk of precip will have shifted east. Cool northwest flow
behind the trough on Tuesday with enough moisture for some upslope
showers across the north. Snow totals of around 1-3 inches in the
higher peak, with upwards of 6+ inches in the highest peaks.

Storm total QPF amounts through Monday night) range from around 1.5
inches over portions of Humboldt County, to around 1.0 inch over
much of Lander and Eureka Counties, to 0.5 inches over the eastern-
most and southern-most portions of the CWA. Very impressive and
needed rainfall amounts, especially for October.

Winds will also be a bit of a highlight for this second push as
models see a strong low-level jet settle over the region along and
ahead of the cold frontal passage. As early as tonight, winds around
White Pine county could increase to 35 mph with gusts reaching 55+
mph. Some blowing dust expected across east-central NV before rain
moves in tomorrow. Wind Advisory and High Wind Warning are in effect
for central NV starting later this afternoon and continuing through
tomorrow. Winds diminish Monday night but some lingering breezy
northwest conditions possible through Tuesday, mainly across the
north.

Slightly warmer today with highs in the mid 50s to mid 60s. Much
cooler with the cold front passage and widespread precip on Monday
with highs in the mid 40s to mid 50s. Cooler still on Tuesday with
highs in the 40s to low 50s.

.LONG TERM...Tuesday evening to Sunday

Lingering rain and snow showers will end in most places overnight.
Isolated, high elevation snow showers are possible in northern
Nevada Wednesday. Dry conditions will prevail afterward through
Friday across the entire CWA as a ridge of high pressure builds over
the region. A trough is forecasted to come onshore late Friday
evening and indications point toward a more easterly route through
Oregon and Idaho continuing our dry conditions. Confidence is low
because outlying models have this trough crossing northern Nevada
possibly bringing precipitation to northern portions of the CWA.
High temperatures through Friday will moderate under the dominate
ridge.

&&

.AVIATION...Rain will overspread northern taf sites today, with a
few showers possible at ELY. TPH should remain dry. MVFR VIS/CIGs
likely with brief IFR conditions possible under heavier/steadier
rain. Best potential for VIS/CIGs impacts will be WMC/BAM tonight.
Mountain obscurations are likely. Severe icing will also be likely
as well. Winds increase 14-22g22-30kts this afternoon. Winds at ELY
increase higher to 25-35g35-45kt tonight and some blowing dust is
possible.

&&

.HYDROLOGY...A strong atmospheric river event will overspread
light to moderate rain over northern Nevada today. As the upper
level trough passes overhead late tonight into tomorrow, a band of
moderate to potentially heavy rain will push south and east across
the region. Expect precip to taper off tomorrow night with some
lingering lighter showers into Tuesday. One to 1.5+ inches
possible for Humboldt county, northwest Elko county and Ruby
Mountains. Around a half to one inch across the rest of the CWA.
Area rivers and streams could see modest rises, but should remain
well below flood stage as current water flows are low due to
ongoing drought. Some smaller streams and creeks in higher terrain
could see more rapid rises. Lamoille Canyon will also be of
concern for potential of slides in areas still recovering from the
slides in August.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

Wind Advisory from 8 PM this evening to 5 PM PDT Monday for Ruby
Mountains and East Humboldt Range-South Central Elko County-
Southeastern Elko County.

High Wind Warning from 8 PM this evening to 5 PM PDT Monday for
White Pine County.

Wind Advisory from 2 PM this afternoon to 5 PM PDT Monday for
Northeastern Nye County-Northwestern Nye County-Southern Lander
County and Southern Eureka County.

&&

87/89/87/87

Nearby

Flash Flood Watches in Nevada, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.